Alert archive / Minnesota / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Sep 20, 2017, 12:45 AM CDT for Benton County, Morrison County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2017, 12:45 AM CDT (05:45 UTC)
- Expired
- Sep 20, 2017, 1:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Morrison County, MN
The radar
The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 1:20 AM CDT | HAIL 0.88 | Avon, MN | HAIL WAS DIME TO ALMOST QUARTER SIZE. TIME WAS ESTIMATED. REPORTED VIA FACEBOOK. |
| Sep 20, 1:21 AM CDT | HAIL 1 | 2 Sw Bowlus, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 246 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 274 m²/s²
- 0-3 km storm-relative helicity
- 454 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
The text
As transmitted.
505
WWUS83 KMPX 200545
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1245 AM CDT WED SEP 20 2017
MNZ043-049>051-200630-
Benton-Sherburne-Morrison-Stearns-
1245 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENTON...NORTHWESTERN
SHERBURNE...EASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...
At 1244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Albany to St. Joseph to near
Luxemburg. Movement was northeast at 55 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph,
Collegeville, Foley, Albany, Rockville, Avon, Pierz and Royalton.
LAT...LON 4600 9389 4573 9376 4568 9376 4531 9420
4531 9425 4528 9427 4529 9428 4550 9439
4563 9476 4615 9436
TIME...MOT...LOC 0544Z 215DEG 48KT 4565 9462 4556 9434 4539 9425
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 19, 11:30 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 19, 11:30 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1130 PM CDT Tue Sep 19 2017 .UPDATE... Issued at 1124 PM CDT Tue Sep 19 2017 Updated to include 00z aviation discussion below. && .SHORT TERM...(This evening through Wednesday) Issued at 411 PM CDT Tue Sep 19 2017 Forecast concerns tonight focus on the potential severe weather threat from a complex of thunderstorms expected to develop this evening across the Dakotas. Upstairs, a broad 500 mb low is present over western Canada. Along the periphery of this low, a well-defined vorticity maxima is pivoting into the Dakotas & will be the main driver for the storms tonight. Right behind this vort max is a strong 100-120 kt jet at 300 mb which will provide plenty of kinematic support for this system. At the surface, a a deepening split low under the left exit region of this jet will advance a cold front into western Minnesota late tonight. Increasing southerly flow ahead of the cold front & behind a relatively stationary warm front has created a primed, but narrow, warm sector over the eastern Dakotas & far-western MN, which will be the area of most concern for severe weather tonight. Main question for our forecast will be the timing of storms along the cold front & when they move into western MN. Despite dewpoints in the upper 60s & SFC CAPE values increasing to over 2000 J/kg in SW MN, a strong cap remains in place thanks to 700 mb temepratures over 10C. Thus, not expecting any storms to develop until the stronger forcing from the surface cold front approaches towards 10 PM tonight across far western Minnesota. By this time surface-based instability will be starting to decrease with only a sliver of the area still in the warm sector at this time, generally SW of a Ortonville-Redwood Falls-Fairmont. Forcing along the front will be increasing by the time it reaches western MN which will likely result in any discrete storms ongoing across the Dakotas at the time merging into a long line. Thus we're looking at mostly a damaging wind threat tonight with the most likely area being far western MN. While currently looking unlikely... if any discrete storms are able to develop before the warm sector closes off in western MN, 50-60 kts of effective bulk shear along with steep mid-level lapse rates would be supportive of supercells or hybrid line/supercell clusters capable of a large hail & tornado threat. This line of storms will continue to trek east, reaching the longitude of St Cloud around 2 am, the Twin Cities around 4 am, and into west-central WI by 5 am. Instability will be weakening by the time this line reaches eastern MN so not expecting much in the way of widespread severe weather in these areas. However kinematic profiles will be increasing overnight allowing storms to remain organized & along with the fast forward speed of the line, a few isolated wind gusts have a chance to punch through the stable nocturnal boundary layer. Showers will linger along the cold front into early afternoon across west-central WI but we'll see clearing skies Wednesday morning behind the cold front. Drier air & more seasonal temepratures move in behind the front as well with highs in the mid 70s expected. .LONG TERM...(Wednesday night through Tuesday) Issued at 411 PM CDT Tue Sep 19 2017 Continued concerns/questions for the extended outlook. 1. Excessive Rainfall 2. Abnormally high temperatures/humidity levels. Models continued the trend toward a drier forecast for the southeast 1/3 of MPX forecast area from Friday through Sunday. Basically in areas from south central Minnesota to west central Wisconsin, including some of the Twin Cities metro area. However, at the same time period, west central and central Minnesota will see copious amounts of rainfall, with several inches likely before it ends late in the weekend, or early next week. This is again based on the upper ridge building/holding across the Great Lakes/Ohio Valley region, keeping the south/southwest flow aloft in our area. There has been some slight differences in the strength, and location of the upper ridge center over the past few model runs. But, consensus in the EC/GFS/GEM models remain that this ridge will dominate the eastern 1/2 of the nation. Therefore, models will struggle on holding back the surface front across the Upper Midwest, and hence, forecasting precipitation too far to the east/southeast. Again, there is no reason for this front to move anymore eastward, then from a southwest, to northeast orientation across the center of Minnesota. Very warm and humid conditions will continue ahead of this front with temperatures likely too cool based on current trends on Friday/Saturday. There is only a very small chance of outflow boundaries, associated with convection, that will lead to some minor changes in the surface front location. So, I have kept slight chance/chance percentages where uncertainty exists in southern/eastern Minnesota. I wouldn't be surprised to see west central Wisconsin dry for the entire weekend. There is no doubt that there will be a sharp temperature gradient across the state, with temperatures some 20-30 degree differences along the frontal boundary. The best location of precipitation will occur 50 to 100 miles west/northwest of the surface front where upper level support and no cap will prevail. Due to PWAT values nearly 2-3 standard deviations above normal for this time of year, and the added scenario of several rounds of precipitation along and west of the cold front, I wouldn't be surprised to see rainfall totals of 3 to 6 inches before it ends early next week. This type of regime, with the amplified trough- ridge over our region, is very conducive of excessive rainfall and flooding. Please be aware of this for the upcoming weekend. The second element is the possibility of severe weather due to the amplified/strong upper features, combined with above normal temperatures. Not until the upper ridge begins to break down, and the mean trough in the west de-amplifies, will our weather pattern change to a cooler and less unsettled regime. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1124 PM CDT Tue Sep 19 2017 Main issue is timing of convection later this evening into the early morning hours. An organized line of thunderstorms is expected to move into western MN around 03z-04z tonight then gradually progress east, impacting all terminals. Northern terminals have a better shot at dropping to IFR levels, mainly for visibility in the thunderstorms but also possibly for ceilings, while southern terminals are better poised to remain in MVFR levels although IFR cannot be ruled out. TSRA activity should be complete around 12z tomorrow morning with gradual clearing, resulting in VFR conditions by midday for all sites. Other significant issue will be winds, both at the surface and slightly aloft. Strong jetting will make for winds at the surface to persist at speeds around 15G25kt through the overnight hours. Aloft, winds of around 50 kt can be expected close to 2 kft later this evening through the overnight hours. The speeds aloft will diminish some close to daybreak but these strong winds aloft may still be a problem for departing aircraft in the morning. KMSP...Clouds will continue to fill in the mid-levels this evening then conditions will deteriorate quickly with the arrival of the line of thunderstorms. Timing may be a bit tricky so radar will need to be monitored to see if timing needs to be adjusted. Brief heavy downpours and frequent lightning can be expected so this may impact ground operations if not solely flight ops. MVFR ceilings are then expected to linger thru the morning push then improvement to VFR is expected by midday. /OUTLOOK FOR KMSP/ Thu...VFR. Winds SE 10-15 kts. Fri...VFR. Winds S 10-15 kts. Sat...Mainly VFR. Chance MVFR/TSRA. Winds SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...ETA LONG TERM...JLT AVIATION...JPC
Hazardous weather outlook, Sep 19, 12:39 PM CDT, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1239 PM CDT Tue Sep 19 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1239 PM CDT Tue Sep 19 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight There is an Enhanced Risk of severe thunderstorms across western Minnesota, a Slight Risk across portions of eastern Minnesota, and a Marginal Risk across western Wisconsin tonight. The main weather hazard will be damaging winds later this evening in far western Minnesota. A smaller risk of large hail, with an isolated risk of a tornado or two across far western Minnesota this evening as well. The risk of large hail and tornadoes is very low in central and eastern Minnesota, but isolated damaging wind gusts is still possible late. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances continue over western Wisconsin Wednesday morning, then periodic chances return area wide Thursday night through Monday. Some strong or severe storms are possible. Of particular concern is heavy rain potential with a slow moving front and repeated rounds of thunderstorms. Several inches of rain could lead to an increased flood risk across western and portions of central Minnesota. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed across western Minnesota later today.
In the hours before
Special weather statement, Sep 20, 12:06 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1206 AM CDT WED SEP 20 2017
MNZ057-058-200530-
Kandiyohi-Meeker-
1206 AM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEEKER AND EAST
CENTRAL KANDIYOHI COUNTIES...
At 1205 AM CDT, a strong thunderstorm was located over Atwater, or 12
miles east of Willmar, moving northeast at 60 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Atwater, Watkins, Grove City and Manannah.
LAT...LON 4532 9439 4528 9438 4499 9475 4511 9494
4533 9471
TIME...MOT...LOC 0505Z 221DEG 52KT 4511 9478Local storm report, Sep 20, 12:09 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1209 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 PM HAIL 1 WNW MORRIS 45.59N 95.92W
09/19/2017 E1.00 INCH STEVENS MN TRAINED SPOTTER
&&
BORGHOFFSpecial weather statement, Sep 20, 12:16 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1216 AM CDT WED SEP 20 2017
MNZ054-056-064-065-200600-
Chippewa-Yellow Medicine-Renville-Lac Qui Parle-
1216 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LAC QUI
PARLE...CHIPPEWA...YELLOW MEDICINE AND NORTHWESTERN RENVILLE
COUNTIES...
At 1215 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Big Bend City to near
Hazel Run to Ghent. Movement was northeast at 60 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Montevideo, Granite Falls, Clara City, Clarkfield, Sacred Heart, Wood
Lake, Milan, Maynard, Hanley Falls, Echo, Watson and Boyd.
This includes the following highways...
U.S. Highway 212 between mile markers 28 and 61.
U.S. Highway 59 between mile markers 87 and 107.
LAT...LON 4493 9590 4515 9591 4515 9525 4490 9525
4470 9536 4458 9535 4454 9537 4455 9560
4462 9561 4463 9563 4463 9599
TIME...MOT...LOC 0515Z 234DEG 60KT 4516 9564 4476 9576 4451 9592Local storm report, Sep 20, 12:19 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1219 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 AM HAIL WATSON 45.01N 95.80W
09/20/2017 E0.50 INCH CHIPPEWA MN PUBLIC
DIME-SIZED HAIL REPORTED.
&&
JPCLocal storm report, Sep 20, 12:41 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1241 AM CDT WED SEP 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL 10 WNW SUNBURG 45.40N 95.42W
09/20/2017 E1.25 INCH SWIFT MN 911 CALL CENTER
IN SWIFT FALLS ON CR 31.
&&
BORGHOFFSpecial weather statement, Sep 20, 12:45 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1245 AM CDT WED SEP 20 2017
MNZ043-049>051-200630-
Benton-Sherburne-Morrison-Stearns-
1245 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BENTON...NORTHWESTERN
SHERBURNE...EASTERN STEARNS AND SOUTHERN MORRISON COUNTIES...
At 1244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Albany to St. Joseph to near
Luxemburg. Movement was northeast at 55 mph.
Winds in excess of 40 mph and nickel size hail are possible with
these storms.
Locations impacted include...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph,
Collegeville, Foley, Albany, Rockville, Avon, Pierz and Royalton.
LAT...LON 4600 9389 4573 9376 4568 9376 4531 9420
4531 9425 4528 9427 4529 9428 4550 9439
4563 9476 4615 9436
TIME...MOT...LOC 0544Z 215DEG 48KT 4565 9462 4556 9434 4539 9425The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 10:55 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle | 50 min |
| Sep 19, 11:24 PM CDT | Severe Thunderstorm Warning | MPX | Stevens, Swift | 36 min |
| Sep 19, 11:42 PM CDT | Special Weather Statement | MPX | Lac qui Parle, Yellow Medicine | 48 min |
| Sep 19, 11:50 PM CDT | Severe Thunderstorm Warning | MPX | Douglas, Pope, Stevens | 55 min |
| Sep 20, 12:03 AM CDT | Special Weather Statement | MPX | Swift | 57 min |
| Sep 20, 12:06 AM CDT | Special Weather Statement | MPX | Meeker | 24 min |
| Sep 20, 12:16 AM CDT | Special Weather Statement | MPX | Chippewa, Yellow Medicine | 44 min |
| Sep 20, 12:24 AM CDT | Severe Thunderstorm Warning | MPX | Swift | 21 min |
| Sep 20, 12:42 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Pope, Stearns, Todd | 33 min |
| Sep 20, 12:51 AM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Renville | 39 min |
| Sep 20, 12:55 AM CDT | Special Weather Statement | MPX | Brown, Redwood | 35 min |
| Sep 20, 1:02 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 43 min |
| Sep 20, 1:11 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Morrison, Sherburne, Stearns | 49 min |
| Sep 20, 1:15 AM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Redwood, Renville, Sibley | 30 min |
| Sep 20, 1:37 AM CDT | Severe Thunderstorm Warning | MPX | Meeker, Sherburne, Stearns, Wright | 38 min |
| Sep 20, 1:41 AM CDT | Severe Thunderstorm Warning | MPX | McLeod, Renville, Sibley | 34 min |
| Sep 20, 1:49 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Kanabec, Mille Lacs, Morrison | 56 min |
| Sep 20, 2:00 AM CDT | Severe Thunderstorm Warning | MPX | Benton, Isanti, Mille Lacs, Sherburne | 45 min |
| Sep 20, 2:12 AM CDT | Special Weather Statement | MPX | Anoka, Hennepin, Wright | 48 min |
| Sep 20, 2:36 AM CDT | Special Weather Statement | MPX | Hennepin, Ramsey, Washington | 69 min |
| Sep 20, 2:57 AM CDT | Special Weather Statement | MPX | Chisago | 33 min |
| Sep 20, 3:04 AM CDT | Severe Thunderstorm Warning | MPX | Chisago | 26 min |
| Sep 20, 3:26 AM CDT | Special Weather Statement | MPX | Polk | 34 min |
| Sep 20, 4:26 AM CDT | Special Weather Statement | MPX | Chippewa, Dunn, Eau Claire, Pepin | 79 min |
Nearby
Special Weather Statements in Minnesota, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.